Thunderstorm Wind, Cape Girardeau
- When
- July 26, 2:30 PM CST
- Where
- Cape Girardeau County, Jackson
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Unknown
- Coordinates
- 37.380, -89.670
Windows were blown out downtown.
Scattered thunderstorms formed to the south of an outflow boundary arcing westward from western Kentucky into southern Illinois. The storms organized into a broken line (or quasi-linear convective system) extending from the Interstate 64 corridor in southern Illinois to northeastern Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Scattered thunderstorms formed to the south of an outflow boundary arcing westward from western Kentucky into southern Illinois. The storms organized into a broken line (or quasi-linear convective system) extending from the Interstate 64 corridor in southern Illinois to northeastern Arkansas. The line of storms moved east-southeast at 35 mph across the region. Strong instability coupled with sufficiently strong westerly winds aloft promoted locally damaging winds in the strongest storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 26, 2:13 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
313 PM CDT THU JUL 26 2012
.UPDATE...
ISSUED AT 237 PM CDT THU JUL 26 2012
UPDATED MAINLY TO RAMP UP THUNDERSTORM CHANCES THIS AFTERNOON AND
EVENING AS A LINE OR BROKEN LINE OF STORMS WORK THEIR WAY FROM N/W
TO S/E DURING THAT TIME FRAME. ALSO MENTIONED DAMAGING WIND
GUSTS/LARGE HAIL AND HEAVY RAINFALL AS PWATS ARE RUNNING UP CLOSE
TO TWO INCHES. WILL GO WITH LIKELY CHANCES FOR NOW...MAINLY THIS
AFTERNOON ALONG N/W OF THE OHIO RIVER..AND THEN THIS EVENING
FARTHER S/E ACROSS MOST OF WRN KENTUCKY.
&&
.SHORT TERM...(LATER TONIGHT THROUGH SATURDAY)
ISSUED AT 237 PM CDT THU JUL 26 2012
SEE ABOVE DISCUSSION FOR MORE INFO ON DEVELOPING STORMS IN OUR
AREA TODAY INTO TONIGHT. IT NOW LOOKS AS THOUGH ANOTHER STRONG
IMPULSE MAY AFFECT THE THE EASTERN HALF OF THE REGION ON FRIDAY
AFTERNOON AS WELL. SFC TEMPS WILL HEAT BACK INTO THE UPPER 90S TO NEAR
100 AHEAD OF THIS SHORT WAVE AND ASSOCIATED COLD FRONT. GIVEN THE
UNSTABLE CONDITIONS EXPECTED AND THE LARGE SCALE ASCENT POSSIBLY
GENERATED WITH THIS MID LEVEL FEATURE...STORMS COULD ERUPT ONCE
AGAIN IN THE AFTERNOON OVER WESTERN KENTUCKY AND SOUTHWEST
INDIANA. IF STORMS DO MANAGE TO FORM...THERMAL PROFILES SUGGESTS
DAMAGING DOWN DRAFTS WOULD BE POSSIBLE...ALONG WITH DIME TO
QUARTER SIZED HAIL.
FRONT SHOULD SWEEP RAPIDLY THROUGH BY FRI NIGHT...HOPEFULLY TAKING
THE EDGE OFF THE HEAT AND HUMIDITY...BUT ALSO TAKING AWAY RAIN
CHANCES HEADING INTO THE WEEKEND.
.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) I
ISSUED AT 237 PM CDT THU JUL 26 2012
AN UPPER LEVEL RIDGE OVER THE PLAINS WILL RETROGRADE WESTWARD
THROUGH THE WEEKEND. THIS WILL SET UP OUR REGION IN NORTHWEST
FLOW... ALLOWING A FRONT TO LIFT BACK NORTH OVER THE REGION. MODELS
ARE ALL OVER THE PLACE AS TO WHERE SHOWER AND THUNDERSTORM CHANCES
WILL SET UP AND WHERE THE BEST CHANCES WILL BE. INCLUDED SOME
SLIGHT CHANCE POPS ACROSS NORTH AND WEST PORTIONS OF THE PAH
FORECAST AREA FOR SUNDAY NIGHT. WENT WITH DECENT CHANCES MONDAY
INTO TUESDAY...WITH THE SLIGHTLY BETTER CHANCES ACROSS OUR SOUTHEAST
COUNTIES. STUCK WITH MAINLY DAYTIME CHANCES WEDNESDAY INTO
THURSDAY.
AFTER ONLY SLIGHTLY ABOVE NORMAL TEMPERATURES ON SUNDAY...A RETURN
OF SOUTH WINDS WILL INCREASE TEMPERATURES AND DEW POINTS FOR THE
WORK WEEK. TEMPERATURES WILL CLIMB BACK TO THE MIDDLE 90S WITH DEW
POINTS BACK IN THE UPPER 60S TO AROUND 70 DEGREES.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1232 PM CDT THU JUL 26 2012
HRRR/4.0KM WRF MODELS GENERALLY AGREE THAT SCATTERED TO NUMEROUS
THUNDERSTORMS SHOULD BEGIN TO INITIATE AROUND 20Z OVER SRN IL/SE
MO AND SW IN. IF THESE STORMS DO INDEED FORM...THEY WILL LIKELY
MOVE SOUTH SOUTHEAST AS A LINE OR BROKEN LINE OF THUNDERSTORMS.
THEY ALSO WOULD ENCOUNTER VERY UNSTABLE CONDITIONS IN MOIST/SOLAR
HEATED AIR NEAR THE SURFACE. THUS... STORMS COULD BECOME SEVERE
AT TIMES. BEST ESTIMATE/CHCS FOR STORMS LOOK TO BE FROM 22Z
THROUGH 02Z AT MOST TAF SITES ALONG THE OHIO RIVER VALLEY.-
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
ILZ075>078-080>094.
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR MOZ076-
086-087-100-107>112-114.
IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR INZ081-
082-085>088.
KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
KYZ001>022.
&&
UPDATE...MEFFERT
SHORT TERM...MEFFERT
LONG TERM....RST
AVIATION...MEFFERTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 319 AM CDT THU JUL 26 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-270830- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 319 AM CDT THU JUL 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH 7 PM TODAY. AFTERNOON HEAT INDICES WILL REACH ABOUT 105 DEGREES. SEE THE EXCESSIVE HEAT WARNING PRODUCT FOR ADDITIONAL DETAILS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY HAZARD WILL BE LOCALLY DAMAGING WINDS. ISOLATED STORMS MAY PRODUCE LARGE HAIL. THE SEVERE WEATHER RISK APPEARS HIGHEST DURING THE AFTERNOON AND EVENING. THE RISK APPEARS GREATEST ALONG AND NORTHWEST OF THE OHIO RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT. ISOLATED SEVERE STORMS CANNOT BE RULED OUT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JP
The Paducah radar (KPAH), 87 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
5 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.
Windows were blown out downtown.
There was damage to a concrete business in south Cape Girardeau.
There were uprooted trees and downed power lines in town.
A spotter measured 1.5 inches of rainfall within 20 minutes. Standing water was on many streets.
Several trees were damaged or uprooted. Power lines were blown down. Half of the community was without power. There was minor structural damage. Two double-wide mobile homes were slightly damaged. Roof shingles were blown off. An awning in front of a church was blown off. The communications antenna tower at the sheriff department was bent over. A small statue was blown over.
Parked semi trailers were blown over. Wind gusts were estimated near 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393037, 391480, 391481, 391479, 391482, 391478, 391483.